Sep 30, 2003
Dr. Bob, I always enjoy reading your responses. You are a great spirit and wonderful person.
I am positive now for 10 months. I am having much pain in feet and hands because of neuropathy according to the neurologist. I take combivir, norville,crixivan for HIV. Dilanta for seizures and Amitriptyline for the neuropathy. Nothing seems to help the extreeme pain in feet and moderate pain in hands. Is there anything else or directions you can suggest heading to get rid of this pain?
Response from Dr. Frascino
First off, we'll assume your diagnosis of neuropathy is correct, since you are seeing a neurologist. There are several types of HIV-related neuropathies. The most common types are distal sensory neuropathy (DSN) and antiretroviral toxic neuropathy (ATN). These two conditions are essentially indistinguishable by clinical features or biopsy. The causes include:
The conditions that resemble DSN and ATN include toxic neuropathies due to other drugs (metronidazole, B6 overdose, dapsone, INH, vincristine), diabetes, entrapment neuropathies, B12 deficiency, alcoholism, uremia, inflammatory demyelination, polyneuropathy, and neuromuscular syndrome.
Your neurologist is probably well aware of this differential list of possible diagnoses, but it never hurts to review these possibilities with him just to be certain.
Treatment for ATN involves avoiding (or stopping) the "d-drugs."
For DSN, improvement with HAART has been reported. Hopefully your current medication combination is controlling your HIV infection (nondetectable viral load and rising CD4 cells). If not, a switch to a more potent HAART regimen could be tried.
Beyond that, the treatment is symptomatic (controlling the pain). Consider trying lamotrigine (lamictal), ibuprofen, gabapentin, or acupuncture. For severe pain, methadone or a fentanyl patch might be necessary. Talk to your neurologist and HIV specialist if your pain is not well controlled.
Have you ever been anemic ---- and was that you I saw?
Hoping to Woohoo
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.